Synthetic Cannabis Causes Outbreak In Illinois

Synthetic cannabis, also known as fake weed or spice, are causing an outbreak of severe bleeding in Illinois. So far, 46 cases of hospitalization, including one death, due bleeding are being tied to the drug.

The patients experienced bloody noses, coughing blood, bloody urination, and bleeding gums. Three of the cases also tested positive for rat poison.

State officials are working to identify where people purchased the fake weed products. Synthetic cannabis can be dangerous. However, they are not illegal. Many stores, including gas stations and convenience markets, sell the drug. People can also buy it online.

Melaney Arnold of the Illinois Department of Public Health says this outbreak is a first. She added that the IDPH is working with numerous partners across the state to investigate.

Synthetic Cannabis Causes Illness Throughout Illinois

The director of the IDPH, Dr. Nirav Shah warns that the drug is more dangerous than advertised. He says that, despite being perceived as a safe alternative to marijuana, synthetic cannabis contain harmful chemicals. Those chemicals could include rat poison, as seen in three of the cases in the outbreak.

A high percentage of the cases, 13 of 46, are in Chicago. Authorities, however, fear the issue could still be statewide.
The death related to fake weed was the first in Chicago according to Arnold. More deaths could come, though, if investigators don’t find the source of the harmful drug.

This outbreak may be the first in Illinois, but it isn’t the first in the United States. In 2017 in one Pennsylvania county, there were 102 cases of synthetic cannabinoid overdose. None, however, were fatal. Between 2010 and 2015, 456 people received treatment for fake weed illness according to the Centers for Disease Control and Prevention.

Synthetic cannabis go by the moniker fake weed due to the chemical similarities they share with marijuana. Despite their similarities, a study showed that spice is 85 times as potent.

The drug can cause increased heart rate, hallucinations, and vomiting, among other things. Officials urge people who are having reactions to fake weed to call 911 immediately.